Medical teams around the nation are finding themselves facing a new type of drug crisis like never before due to the “zombie drug.” Xylazine and fentanyl are being mixed on the streets to create what is commonly referred to as “tranq.” Those using tranq are turning up with sores, rotting skin, infection, and even the need for amputations in emergency rooms and medical offices.
Fentanyl, a synthetic opioid used for pain medication and anesthesia is being mixed with xylazine, a medication primarily used by veterinarians as a sedative and analgesic. Xylazine is not approved for human use … yet the mixture creating tranq has turned up all over the United States. The combo makes users’ high last longer and apparently intensify the effects of the high. As a result, Doctors and medical staff are seeing severe wounds turn up on zombie-like bodies. Users are having sores and ulcers on their skin pop up, even on sites where they do not inject the drug. With tranq affecting mental function, those using the drug often do not seek help as they find themselves in a zombie like state. The result is the horrific scene on the streets and in hospital rooms.
Medical professionals are already under duress due to the opioid crisis and tranq continues to compound the issue. Overdose rates are on the rise and xylazine is not responsive to Naloxone (commonly known as Narcan), as it is not an opioid. Signs of overdose commonly include:
- Loss of consciousness or unresponsiveness
- Irregular or slow heartbeat
- Shallow or slow breathing, or difficulty breathing
- Confusion or disorientation
- Bluish skin
- Confusion or disorientation
- Nausea and vomiting
- Extreme agitation or aggression
- Hallucinations or delusions
This further complicates things for medical teams trying to revive those who have overdosed. According to research, xylazine is also being added to other illicit opioids like heroin, cocaine, benzodiazepines, methadone, gabapentin, alcohol, and prescription opioids. Community officials across the nation are taking note of the dangers of tranq and informing their communities about recent spikes in overdoses. While death rates due to overdose are commonly seen spread across a monthly bases, many Doctors’ are seeing the deaths happening more frequently, sometimes several tranq related overdoses within a weekend.
Our team at Scottsdale Recovery and Detox Center is committed to serving our community as well as those nationwide. For over a decade we have remained Arizona’s premier addiction center. By providing a vast array of services we recognize not two people are exactly the same and neither are their addictions. We want our clients, community, and those who are struggling to have access to support in all forms.
We are a phone call away if you or a loved one are seeking support! Learn more by visiting scottsdalerecovery.com or call 1-888-NODRUGS.
Talk to Someone Who’s Been There. Talk to Someone Who Can Help. Scottsdale Recovery Center holds the highest accreditation (Joint Commission) and is Arizona’s premier rehab facility since 2009. Call 602-346-9142.